Nebraska, 2008

Hail in Nebraska, September 28, 2008

September 28, 2008 · NWS GID · 2 events in 2 counties and zones

Evening thunderstorms developed across portions of south central Nebraska as a surface front passed through the Central Plains. A few of these thunderstorms were on the strong to severe side, with penny size hail reported in York County, and quarter size hail reported in Sherman.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
$30,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Evening thunderstorms developed across portions of south central Nebraska as a surface front passed through the Central Plains. A few of these thunderstorms were on the strong to severe side, with penny size hail reported in York County, and quarter size hail reported in Sherman.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Sep 28, 8:46 PM CST, 13 minutes earlier.

Area forecast discussion, Sep 28, 8:46 PM CST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
946 PM CDT SUN SEP 28 2008

.UPDATE...THUNDERSTORMS ARE TRACKING SOUTHEAST ACROSS OUR
NORTHERN CWA AS ADVERTISED. CURRENT FORECAST IS ON TRACK CALLING
FOR THUNDERSTORMS TO BE LIKELY ACROSS OUR NORTHEAST CWA WITH
LESSER CHANCES FROM THE TRI CITIES SOUTH AND WEST. THUNDERSTORMS
COULD STILL BACK BUILD TO THE SOUTHWEST AS FRONT SLIDES SOUTH.
THEREFORE...WILL KEEP CHANCE POPS ACROSS SOUTHERN CWA FOR
NOW...BUT HIGHEST LIKELIHOOD FOR THUNDERSTORMS TONIGHT WILL
CONTINUE TO BE OUR NORTHEAST CWA FROM YORK AND AURORA NORTHWARD.

&&

.PREV DISCUSSION... /ISSUED 734 PM CDT SUN SEP 28 2008/

AVIATION...00Z KGRI TAF. PRIMARY FORECAST CONCERN WILL CENTER ON
THE POSSIBILITY OF THUNDERSTORMS TONIGHT. A COLD FRONT WILL TRACK
ACROSS KGRI AROUND OR JUST AFTER MIDNIGHT. THIS WILL SWING THE
WINDS AROUND OUT OF NORTH AND COULD KICK OFF A FEW THUNDERSTORMS.
THUNDERSTORMS HAVE ALREADY BEEN PULSING UP AND DOWN ALONG THE
FRONT THIS EVENING ACROSS THE NEBRASKA SANDHILLS. THE PRIMARY
THREAT FOR THUNDERSTORMS AT KGRI WILL BE BETWEEN 11PM AND 3 AM.
THUNDERSTORMS ARE EXPECTED TO BE WELL OUT OF THE AREA BY DAY BREAK.

PREV DISCUSSION... /ISSUED 323 PM CDT SUN SEP 28 2008/

SHORT TERM...THROUGH 12Z TUESDAY. PASSING FRONT TONIGHT AND
CONVECTION ARE THE MAIN ISSUES. MOISTURE HAS SLOWLY WORKED ITS WAY
BACK INTO THE PICTURE TODAY...WITH NEAR 60 SURFACE DEWPOINTS UP TO
KODX. TO THE NORTHWEST...COLD FRONT IS STARTING ITS PUSH INTO
NEBRASKA...WITH A WEAK TROUGH/DRYLINE TYPE FEATURE DOWN TO
SOUTHWEST NEBRASKA. THE PUSH OF THE FRONT LOOKS ABOUT 2-3 HOURS FROM
REALLY SPARKING MORE UNSTABLE AIRMASS IN CENTRAL/NORTHERN SAND
HILLS. ONCE THAT OCCURS...CONVECTION SHOULD DEVELOP FAIRLY
EXTENSIVELY WITH STEEP MID LEVEL LAPSE RATES THROUGH THE REMAINDER
OF THE EVENING. STORMS WILL DIVE SOUTHEAST ACROSS A GOOD CHUCK OF
THE CWFA. WOULD EXPECT AT LEAST SOME STRONG TO SEVERE STORMS WITH
LARGE HAIL AND LOCALLY DAMAGING WINDS THE ISSUE. THERE MAY EVEN BE
SOME NARROW AREAS OF ONE AN INCH OF RAIN...ALTHOUGH THE AVERAGE
WILL BE QUARTER TO HALF INCH IN GENERAL.

AM EXPECTING THE CONVECTION TO PRETTY MUCH CLEAR THE AREA BY 09Z
OR SO...AND THE FRONT SHORTLY THERE AFTER. THOUGH A BIT OF A LAG
IN THE SOUTHERN CWFA...DEWPOINTS WILL PLUMMET BEHIND THE FRONT
WITH VERY DRY AIR. WINDS WILL BE LOCALLY BREEZY MONDAY THROUGH
EARLY AFTERNOON BEFORE TAPERING OFF. DROPPED LOWS A BIT MONDAY
NIGHT WITH SUCH DRY AIR AND LIGHT WINDS. AT LEAST UPPER 30S
APPEAR POSSIBLE IN THE NORTHWEST CWFA...WITH SOME FROST A
POSSIBILITY IF TEMPERATURES DIP INTO THE 30S.

LONG TERM...12Z TUESDAY THROUGH SUNDAY. A PERIOD OF DRY WEATHER AND
NEAR TO ABOVE SEASONAL TEMPERATURES IS ON TAP FOR THE MAJORITY OF
THE EXTENDED PERIOD...WITH PERHAPS A LITTLE MORE ACTIVE WEATHER
ARRIVING BY THE LATTER HALF OF NEXT WEEKEND.

A HIGHLY AMPLIFIED PATTERN WILL BE PRESENT ACROSS THE CONUS EARLY IN
THE EXTENDED PERIOD...WITH THE CENTRAL PLAINS UNDER A DRY NORTH TO
NORTHWEST FLOW ALOFT BETWEEN A HIGH AMPLITUDE UPPER RIDGE OVER THE
WESTERN CONUS AND UPPER TROUGH CENTERED OVER THE GREAT LAKES REGION.
THIS UPPER FLOW REGIME COMBINED WITH SURFACE HIGH PRESSURE SPRAWLED
THROUGH THE PLAINS WILL RESULT IN DRY WEATHER AND CLEAR TO MOSTLY
CLEAR SKIES FROM TUESDAY THROUGH THE END OF THE UPCOMING WORK WEEK.
FORECAST SOUNDINGS INDICATE MIXING TO AROUND H8 BOTH TUESDAY AND
WEDNESDAY...WHICH SHOULD BE SUFFICIENT TO PUSH HIGH TEMPS INTO THE
LOWER TO MID 70S ON TUESDAY AND MID TO UPPER 70S ON WEDNESDAY. LOW
TEMPS WEDNESDAY MORNING WILL STILL BE A BIT ON THE COOL SIDE GIVEN
BROAD AREA OF SURFACE HIGH PRESSURE IN PLACE AND LOW DEWPOINTS...BUT
STILL A LITTLE WARMER THAN THOSE ANTICIPATED TUESDAY MORNING.

A LITTLE COOLER AIR TRIES TO BEGIN WORKING INTO THE EASTERN CWA LATE
IN THE DAY ON THURSDAY AS NEXT UPPER LOW DIVING INTO THE GREAT LAKES
SENDS A REINFORCING SURFACE HIGH/SHOT OF COOLER AIR SOUTH. THE CWA
LOOKS TO BE ON THE WESTERN FRINGE OF THIS AIRMASS...BUT SOME OF IT
WILL BACKDOOR ITS WAY INTO THE AREA ESPECIALLY BY FRIDAY...KNOCKING
TEMPS BACK A BIT. THE GREAT LAKES LOW AND ANOTHER SYSTEM MOVING
INTO THE PACIFIC NORTHWEST PUT THE SQUEEZE PLAY ON UPPER RIDGE
THURSDAY AND FRIDAY...KNOCKING DOWN ITS HEIGHTS AS IT/S PUSHED INTO
THE PLAINS BY FRIDAY INTO FRIDAY NIGHT. RETURN FLOW INCREASES ON
SATURDAY AS SURFACE HIGH SLIDES EAST AND LEE TROUGH DEEPENS TO THE
WEST AHEAD OF APPROACHING UPPER TROUGH. ATTENDANT LOW-LEVEL WAA AND
INCREASINGLY SOUTHWEST FLOW ALOFT WILL HELP TO WARM TEMPS BACK UP ON
SATURDAY...AND WILL LIKELY BE A BREEZY DAY AS WELL. UPPER SYSTEM
THEN MOVES INTO THE CENTRAL PLAINS ON SUNDAY...BRINGING A RETURN OF
SHOWER AND THUNDERSTORM CHANCES TO THE FORECAST AREA.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

UPDATE...WESELY
Hazardous weather outlook, Sep 28, 4:08 PM CST, 4 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
508 PM CDT SUN SEP 28 2008

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
291345-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
508 PM CDT SUN SEP 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE LIKELY OVER A GOOD PART OF SOUTH CENTRAL NEBRASKA
AND NORTH CENTRAL KANSAS TONIGHT. ISOLATED STRONG OR SEVERE THUNDERSTORMS
ARE POSSIBLE. THE MAIN HAZARDS FROM THE MOST INTENSE STORMS WILL BE
WIND GUSTS TO 60 MPH...AND HAIL TO THE SIZE OF GOLF BALLS. HOWEVER...
MOST OF THE STORM ACTIVITY WILL BE BELOW SEVERE LEVELS...BUT STILL
CAPABLE OF PRODUCING GUSTY WINDS...SMALL HAIL...AND HEAVY RAIN.

THUNDERSTORMS WILL DEVELOP IN NORTH CENTRAL NEBRASKA...AND MOVE SOUTHEAST
DURING THE MID TO LATE EVENING HOURS ACROSS SOUTH CENTRAL NEBRASKA.
ADDITIONAL STORM DEVELOP IS LIKELY NEAR THE MIDNIGHT HOUR AS THE MAIN
FRONTAL BOUNDARY APPROACHES IN NORTH CENTRAL KANSAS. MOST OF THE STORM
ACTIVITY WILL PUSH SOUTHEAST OF THE REGION BY DAWN MONDAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Sep 28, 7:27 PM CST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
827 PM CDT SUN SEP 28 2008

NEZ039-290200-
VALLEY-
827 PM CDT SUN SEP 28 2008

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  VALLEY COUNTY IN CENTRAL NEBRASKA
  THIS INCLUDES THE CITY OF ORD.

AT 825 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ELYRIA...OR NEAR ORD...AND MOVING SOUTHEAST
AT 35 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  ORD BY 835 PM CDT
  NORTH LOUP BY 850 PM CDT

PENNY SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

WESELY
Special weather statement, Sep 28, 8:09 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
909 PM CDT SUN SEP 28 2008

NEZ046-047-290245-
HOWARD-SHERMAN-
909 PM CDT SUN SEP 28 2008

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  NORTHERN HOWARD COUNTY IN CENTRAL NEBRASKA
  NORTHEASTERN SHERMAN COUNTY IN CENTRAL NEBRASKA

AT 904 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM GREELEY TO SCOTIA TO
7 MILES NORTHWEST OF SHERMAN RESERVOIR DAM...AND MOVING SOUTHEAST AT
32 MPH.

* THUNDERSTORMS WILL BE NEAR...
  SHERMAN RESERVOIR DAM BY 915 PM CDT
  COTESFIELD BY 925 PM CDT
  ELBA BY 940 PM CDT
  CUSHING BY 945 PM CDT

QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH ARE
POSSIBLE WITH THESE STORMS IF THEY MAINTAIN THEIR CURRENT STRENGTH.

PEOPLE IN NORTHEASTERN SHERMAN AND NORTHERN HOWARD COUNTIES...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE
STORMS SUSTAIN THEMSELVES AND MOVE INTO THE AREA. BE READY TO SEEK
SHELTER IF SEVERE WEATHER THREATENS.

WESELY
Special weather statement, Sep 28, 8:28 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
928 PM CDT SUN SEP 28 2008

NEZ040-041-047-290300-
GREELEY-HOWARD-NANCE-
928 PM CDT SUN SEP 28 2008

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  SOUTHEASTERN GREELEY COUNTY IN CENTRAL NEBRASKA
  HOWARD COUNTY IN CENTRAL NEBRASKA
  NANCE COUNTY IN CENTRAL NEBRASKA

AT 925 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CEDAR RAPIDS TO
COTESFIELD TO 6 MILES NORTHEAST OF ASHTON...AND MOVING SOUTHEAST AT
28 MPH.

* THUNDERSTORMS WILL BE NEAR...
  ELBA BY 935 PM CDT
  FARWELL BY 940 PM CDT
  CUSHING BY 945 PM CDT
  ST. PAUL BY 950 PM CDT
  GENOA BY 1000 PM CDT

SMALL HAIL TO THE SIZE OF DIMES...AND WINDS AROUND 40 TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

WESELY
Special weather statement, Sep 28, 8:49 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
949 PM CDT SUN SEP 28 2008

NEZ046-290315-
SHERMAN-
949 PM CDT SUN SEP 28 2008

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  NORTHERN SHERMAN COUNTY IN CENTRAL NEBRASKA

AT 947 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF LOUP CITY...OR 19 MILES
SOUTH OF ORD...AND MOVING SOUTHEAST AT 26 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  LOUP CITY BY 1000 PM CDT
  SHERMAN RESERVOIR DAM BY 1005 PM CDT
  ASHTON BY 1015 PM CDT

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

WESELY

The radar

The Grand Island radar (KUEX), 116 km away, was scanning. The volume nearest the first event began at 03:04 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Sherman

When
September 28, 8:59 PM CST
Where
Sherman County, 0.52 mi E of Loup City
Measured
1 in hail
Property damage
$5,000
Crop damage
$30,000
Reported by
COOP Observer
Coordinates
41.280, -98.970

Hail, York

When
September 28, 10:35 PM CST
Where
York County, 1.57 mi E of Henderson
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
40.780, -97.770

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134235, 134236.